HIV, osteoporosis and antiretroviral therapy may have complex relationship

A number of recent studies have explored the apparent connection between HIV infection, highly active antiretroviral therapy (HAART) and osteoporosis, and a number have considered additional factors like vitamin deficiency and physical inactivity.

Research published in the journal HIV and AIDS Review noted that the incidence of osteoporosis among HIV-positive Americans appears to have risen since the advent of HAARTs in the 1980s.

As an example, the report reviews the case of a 31-year-old woman hospitalized in 2010 for severe leg ulcers and fever. The patient was infected with HIV, for which she had taken numerous HAARTs over the previous nine years, including azidothymidine, lamivudine, stavudine, tenofovir, saquinavir, nelfinavir, lopinavir and ritonavir.



After an accidentally ordered x-ray was taken of the patient's chest, doctors realized that the woman had severe osteoporosis. She had already suffered multiple pressure fractures of the vertebrae at the time of her hospitalization.



Her physicians discovered that the woman had never been screened for low bone mass, even after years of taking HAARTs.

A medical literature analysis published in the journal Joint Bone Spine (JBS) estimated that the rate of osteoporosis among HIV-positive adults is 15 percent, with osteopenia occurring in an additional half of all people with the infection.

Research appearing in the International Journal of Medical Sciences notes that prior to the HAART era, HIV infection appeared to mildly affect bone metabolism. As more HIV-positive adults began taking HAARTs, the incidence of osteoporosis became more apparent among that population.

Besides the potential interference in bone turnover caused by HAARTs, patients with HIV may experience vitamin D deficiencies and reduced physical activity, possibly due to lifestyle changes or medications, according to a new study in the journal Clinical Infectious Diseases.

That report, along with one published in the journal Endocrine Practice, points to the HAART ritonavir as a serious risk factor for vitamin D and calcium deficiencies.

The National Osteoporosis Foundation estimates that 55 percent of U.S. citizens over the age of 50 have either osteoporosis or low bone mass. For HIV-positive Americans of all ages, that figure is closer to 65 percent, according to the JBS report.
Last updated on
First published on
SHOW MAIN MENU
SHOW SUB MENU